Alert archive / Wisconsin / River Flood Watches in 2017
River Flood Watch 13, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood watch at Jul 20, 2017, 10:08 AM CDT for Green County, Rock County, Wisconsin. It was in force for 4 days.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 10:08 AM CDT (15:08 UTC)
- Expired
- Jul 24, 2017, 4:00 PM CDT
- In force
- 4 days
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Green County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sugar River at Brodhead (BROW3).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 8 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05436500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
685
WGUS63 KMKX 201508
FFAMKX
Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
1008 AM CDT THU JUL 20 2017
...The National Weather Service in Sullivan has issued a Flood Watch
for the following river in Wisconsin
Sugar River at
Brodhead
&&
WIZ068>069-210308-
/O.NEW.KMKX.FL.A.0013.170720T1508Z-170724T2100Z/
/BROW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1008 AM CDT THU JUL 20 2017
The National Weather Service in Milwaukee/sullivan has issued a
* Flood Watch for
The Sugar River At Brodhead
* Until Monday.
* At 8 AM Thursday the stage was 3.4 feet.
* Minor flooding is possible.
* Flood stage is 5.0 feet.
* Forecast...Flood stage may be reached Friday morning.
&&
LAT...LON 4267 8950 4267 8933 4259 8930 4249 8922 4249 8942 4261 8951
$$
&&
River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
(stages in ft.) Bank- Latest Forecast stages
- Flood full observed ...for 7 pm...
Location stage stage stage/time Thu Fri Sat Sun
Brodhead 5.0 4.5 3.38 8 AM 7/20 4.4 5.4 5.8 5.5
- Highest 24 hour change
- observed in river stage
- stage in (ft.) up to Highest stage
- the last latest observed forecast in
- 7 days stage next 7 days
Brodhead 5.11 3 PM 7/15 0.62 5.80 7 PM 7/22
Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.
Brodhead: 7 am-1 pm Thu Jul 20 0.04
Brodhead: 1 pm-7 pm Thu Jul 20 0.02
Brodhead: 7 pm-1 am Thu Jul 20 0.00
Brodhead: 1 am-7 am Fri Jul 21 0.02
Brodhead: 7 am-1 pm Fri Jul 21 0.04
Brodhead: 1 pm-7 pm Fri Jul 21 0.16
Brodhead: 7 pm-1 am Fri Jul 21 1.83
Brodhead: 1 am-7 am Sat Jul 22 1.141 follow-up statement
553
WGUS63 KMKX 202240
FFAMKX
Urgent-immediate Broadcast Requested
Flood Watch
National Weather Service Milwaukee/Sullivan WI
540 PM CDT THU JUL 20 2017
...The Flood Watch is cancelled for the following rivers in
Wisconsin...
Sugar River At Brodhead affecting Rock AND Green COUNTIES
&&
WIZ068>069-202310-
/O.CAN.KMKX.FL.A.0013.000000T0000Z-170720T2100Z/
/BROW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
540 PM CDT THU JUL 20 2017
The Flood Watch is cancelled for
The Sugar River At Brodhead
* At 4:00 PM Thursday the stage was 4.8 feet.
* Forecast...The river is forecast to reach a maximum stage of 5.9
feet by early Sunday morning.
&&
LAT...LON 4267 8950 4267 8933 4259 8930 4249 8922
4249 8942 4261 8951
$$
&&
River forecasts are available for some but not all river gaging
locations. The 7 day river forecast takes into account past
precipitation...soil moisture conditions etc..and predicted
future 48 hour basin-average precipitation.
(stages in ft.) Bank- Latest Forecast stages
- Flood full observed ...for 7 pm...
Location stage stage stage/time Thu Fri Sat Sun
Brodhead 5.0 4.5 4.78 04 PM 07/20 4.4 5.3 5.8 5.5
- Highest 24 hour change
- observed in river stage
- stage in (ft.) up to Highest stage
- the last latest observed forecast in
- 7 days stage next 7 days
Brodhead 5.11 03 PM 07/15 2.18 5.90 01 AM 07/23
Below is the latest predicted precipitation information in 6 hour
increments for the listed sites. This information is updated twice
daily - in the morning and evening. Precipitation prediction is for
48 hours into the future from September through March and for 24
hours into the future from April through August.
Brodhead: 7 am-1 pm Thu Jul 20 0.04
Brodhead: 1 pm-7 pm Thu Jul 20 0.00
Brodhead: 7 pm-1 am Thu Jul 20 0.00
Brodhead: 1 am-7 am Fri Jul 21 0.00
Brodhead: 7 am-1 pm Fri Jul 21 0.04
Brodhead: 1 pm-7 pm Fri Jul 21 0.04
Brodhead: 7 pm-1 am Fri Jul 21 1.13
Brodhead: 1 am-7 am Sat Jul 22 1.07What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Jul 20, 10:02 AM CDT, 6 minutes earlier.
Area forecast discussion, Jul 20, 10:02 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1002 AM CDT Thu Jul 20 2017 .UPDATE... Stationary frontal zone remains draped across far southern Wisconsin into northern Illinois. While the better upper forcing has shifted off to our east, there is still a bit of weak warm advection and frontogenesis response along the front from southwest Wisconsin into northeast Iowa and northwest Illinois. Scattered showers were occuring south of the Wisconsin state line this morning, and this is where the better chance for rain should remain today. However, given the continued weak forcing along the front, can't rule out a few showers or storms through this afternoon. The best chance for this will be in our south along the Illinois border. Look for the frontal zone to lift north into southern Wisconsin on Friday, with moisture transport increasing from late afternoon into evening. Deep layer moisture will rapidly increase from the southwest as the front lifts north, with precipitable water values climbing from around one inch Friday morning, to nearly two inches late Friday afternoon. Available moisture parameters point towards high precipitation efficiency, with near parallel mid to upper flow along the frontal zone. Our concern for heavy rainfall remains from Friday evening into Saturday morning, and we will be assessing the need for a Flash Flood Watch today. && .MARINE... Offshore flow this morning will turn north to northeasterly later today, with speeds generally under 15 knots. Slight chance for a shower or storm today, but the better chances for storms arrives Friday afternoon into Friday night. Prevailing winds and waves look to remain below Small Craft Advisory levels, although higher winds and waves are possible in thunderstorms on Friday. && .PREV DISCUSSION... (Issued 658 AM CDT Thu Jul 20 2017) UPDATE...Showers and t-storms continue to diminish as low level jet pivotes eastward away from southern WI. Weaker warm air advection lingers this morning, so wl continue small chance for t-storms redeveloping later this morning. AVIATION(12Z TAFS)...Not seeing much indication of MVFR/IFR cigs yet so postponed low cloud developing. May yet develop later this morning due to moist low levels and weak frontal boundary passing through. PREV DISCUSSION... (Issued 309 AM CDT Thu Jul 20 2017) SHORT TERM... TODAY AND TONIGHT - Confidence...Medium. Strong warm air advection and low level frontogenesis will continue to carry thunderstorms across southern WI through the early morning. The low level jet pivots off to the east after 12Z so expecting a rapidly diminishing trend through mid-morning. Main threat is heavy rainfall as mesoscale analysis reveals considerable MLCin across the area, but can not rule out an isolated severe. Several Urban and Small Stream Flood Advisories in affect from the Madison area. Portions of Sauk County has already received 2-3 inches of rainfall, so may need to issue a Flash Flood Warning depending on what areas these upstream storms affect. Will continue small chances for convection redeveloping across mainly southern CWA later today and then again later tonight. Weaker low to mid-level warm air advection continues across parts of southern Wi north of the outflow boundary weak front that will be settling southward across northern IL. Clouds will stick around this morning but then gradually thin and clear but southern areas may not see the clearing until late in the day. LONG TERM... Friday through Saturday... Forecast confidence is High. Heavy rainfall possible this period. Southern WI is in a prime area for showers and storms over a fairly long period of time late this week. There will be zonal flow aloft with a few ripples/shortwaves, the right entrance region of the upper jet tracking over central WI, warm air advection, and moisture transport on the nose of the low level jet from Friday afternoon through Saturday morning. Precipitable water values are expected to be around 2 inches during this time, which is around 175% of normal. Showers with isolated thunder should be very efficient Friday night and we will continue to monitor this period for a flash flood potential. There is still uncertainty about where the front, storm evolution, and axis of heaviest precip will be, but the favorable heavy rain set-up warrants the extra attention. Showers and storms will be possible Fri morning with general upward motion over the area. The higher precipitable water will begin to spread into southern WI by the afternoon with the warm front. This will allow for more instability and we could see a few strong storms Fri afternoon. SPC has our area in a slight risk for severe storms. The forecast soundings show more on a moist adiabatic profile for the overnight hours, thus showers with scattered/chance of thunder is in the fcst for this period with the heavy rain potential. We will lose the low level jet and other sources of stronger forcing Saturday morning, but there could still be a few lingering showers and storms with continued moisture over the area. Saturday night looks dry as high pressure briefly passes by. Sunday through Wednesday... Forecast confidence is medium. A more amplified upper trough is expected to roll across Lake Superior on Sunday. The associated surface low should move across northern WI that drags a cold front through southern WI midday Sunday. There could be a few showers and storms associated with this, but moisture and instability are still questionable. High pressure will keep us dry and relatively cool for the first part of next week. Our next chance for storms will arrive with a warm front Tuesday night. AVIATION(06Z TAFS)...Numerous showers and thunderstorms will continue to affect southern WI through the early morning. Cigs will be temporarily lower vcnty of storms. MVFR or possibly lower cigs could linger for a time this morning in moist, light flow after showers and storms diminish. Then clearing skies will affect northern areas, but may have trouble clearing in the southern CWA until late today. MARINE... Thunderstorms will affect the near shore waters early this morning and then diminish or become more isolated by late morning and afternoon. Mainly offshore winds will turn to the north to northeast later this morning as thunderstorm outflow and weak front slide southward. Winds look to remain less than 20 knots except in the vicinity of thunderstorms. Next chance for more widespread thunderstorms is Friday night. HYDROLOGY... The time period to watch for excessive rainfall is Friday afternoon through Saturday night. This active period of weather has the potential for training of storms over the same areas to bring the risk for heavy rainfall. The recent heavy rainfall and additional rain would aggravate ongoing flooding across far southeast Wisconsin and create flooding issues elsewhere, especially in urban areas. Once more confidence is gained with timing of these rounds of storms, expected rainfall amounts will become more clear. Keep up with the latest forecasts into this weekend. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...SPM Today/Tonight and Aviation/Marine...MBK Friday THROUGH Wednesday...Cronce
Hazardous weather outlook, Jul 20, 3:29 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 329 AM CDT Thu Jul 20 2017 WIZ046-047-051-052-056>060-062>072-210830- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 329 AM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will track across southern Wisconsin through the early morning hours. Heavy rain is expected with these storms. A few storms could produce gusty winds and hail. There is a slight chance of showers and thunderstorms mainly south of I-94 the rest of the day and again late tonight. Heat index values in the middle to upper 90s are forecast across far southern Wisconsin today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will become likely by Friday afternoon and overspread all of southern Wisconsin Friday night before tapering off Saturday. Repeated rounds of storms over the same area may produce heavy rain that would affect the already high rivers. Gusty winds and hail are possible at times. There is a slight risk for severe storms during this period. Heat index values in the middle 90s are forecast across mainly southern and western portions of the area Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. LMZ643>646-210830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 329 AM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will track across the area through the early morning hours. A few storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will become likely by Friday afternoon and overspread all of southern Wisconsin Friday night before tapering off Saturday. Gusty winds and hail are possible at times. There is a slight risk for severe storms during this period. Cronce www.weather.gov/mkx
In the hours before
Local storm report, Jul 20, 8:29 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
829 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 SSW MOUNT HOREB 42.99N 89.74W
07/20/2017 M3.23 INCH DANE WI CO-OP OBSERVER
&&Local storm report, Jul 20, 8:30 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 4 SW SOUTH WAYNE 42.53N 89.94W
07/20/2017 M3.98 INCH LAFAYETTE WI CO-OP OBSERVER
&&Local storm report, Jul 20, 8:45 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 4 S SOUTH WAYNE 42.51N 89.89W
07/19/2017 LAFAYETTE WI CO-OP OBSERVER
TREES DOWN AND DAMAGE TO METAL SHED...NO
POWER.
&&Local storm report, Jul 20, 9:05 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 SW CLINTON 42.55N 88.87W
07/20/2017 M2.59 INCH ROCK WI CO-OP OBSERVER
&&Local storm report, Jul 20, 9:27 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SSW PALMYRA 42.87N 88.60W
07/20/2017 M1.18 INCH JEFFERSON WI TRAINED SPOTTER
&&
SDAVISLocal storm report, Jul 20, 9:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 AM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MAZOMANIE 43.17N 89.79W
07/20/2017 M5.50 INCH DANE WI PUBLIC
&&
SDAVISThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:01 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 29 min |
| Jul 19, 7:10 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 80 min |
| Jul 19, 7:24 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 81 min |
| Jul 19, 7:34 PM CDT | Special Weather Statement | MKX | Green Lake, Marquette | 26 min |
| Jul 19, 7:48 PM CDT | Tornado Warning | MKX | Dane, Green, Rock | 42 min |
| Jul 19, 7:53 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth | 67 min |
| Jul 19, 8:28 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Jul 19, 8:29 PM CDT | Special Weather Statement | MKX | Dodge, Fond du Lac, Green Lake, Washington | 31 min |
| Jul 19, 8:37 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine, Walworth | 26 min |
| Jul 19, 8:40 PM CDT | Special Weather Statement | MKX | Milwaukee, Waukesha | 2 hr |
| Jul 19, 9:02 PM CDT | Special Weather Statement | MKX | Kenosha | 58 min |
| Jul 19, 9:16 PM CDT | Special Weather Statement | MKX | Columbia, Dane, Dodge | 44 min |
| Jul 19, 9:32 PM CDT | Areal Flood Advisory | MKX | Dane | 118 min |
| Jul 19, 10:03 PM CDT | Special Marine Warning | MKX | 87 min | |
| Jul 19, 10:09 PM CDT | Special Weather Statement | MKX | Dodge, Jefferson, Kenosha, Milwaukee, Ozaukee, Racine and 5 more | 81 min |
| Jul 19, 10:28 PM CDT | High Wind Warning | MKX | Dane, Dodge, Green, Jefferson, Kenosha, Milwaukee and 6 more | 2 hr |
| Jul 19, 10:35 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 20, 12:26 AM CDT | Special Weather Statement | MKX | Columbia, Sauk | 94 min |
| Jul 20, 12:33 AM CDT | Areal Flood Advisory | MKX | Sauk | 6 hr |
| Jul 20, 1:20 AM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jul 20, 1:50 AM CDT | Special Weather Statement | MKX | Sauk | 55 min |
| Jul 20, 2:26 AM CDT | Areal Flood Advisory | MKX | Dane, Iowa, Sauk | 3 hr |
| Jul 20, 3:12 AM CDT | Areal Flood Advisory | MKX | Green, Lafayette | 3 hr |
| Jul 20, 3:42 AM CDT | Special Weather Statement | MKX | Iowa | 78 min |
| Jul 20, 5:07 AM CDT | Special Weather Statement | MKX | Green, Lafayette | 38 min |
| Jul 20, 6:08 AM CDT | Special Weather Statement | MKX | Kenosha, Walworth | 52 min |
| Jul 20, 7:03 AM CDT | River Flood Warning | MKX | Sauk | 7 days |
| Jul 20, 7:03 AM CDT | River Flood Warning | MKX | Sauk | 4 days |
| Jul 20, 7:03 AM CDT | River Flood Warning | MKX | Sauk | 9 days |
| Jul 20, 9:54 AM CDT | River Flood Warning | MKX | Rock | 3 days |
| Jul 20, 10:04 AM CDT | River Flood Warning | MKX | Lafayette | 34 hr |
| Jul 20, 10:04 AM CDT | River Flood Warning | MKX | Green | 13 days |
| Jul 20, 10:04 AM CDT | River Flood Warning | MKX | Lafayette | 4 days |
| Jul 20, 1:30 PM CDT | Flash Flood Watch | MKX | Columbia, Dane, Dodge, Green, Iowa, Jefferson and 9 more | 41 hr |
| Jul 20, 5:41 PM CDT | River Flood Warning | MKX | Green, Rock | 8 days |
Nearby
River Flood Watches in Wisconsin, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.